Arizona, 2023Damaging Winds in Arizona, August 18, 2023
August 18, 2023 · NWS TWC · 2 events in 2 counties and zones
Scattered thunderstorms moved west across southeast Arizona during the afternoon and evening hours. Isolated instances of severe wind gusts occurred in Tucson and Patagonia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved west across southeast Arizona during the afternoon and evening hours. Isolated instances of severe wind gusts occurred in Tucson and Patagonia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 18, 3:02 PM MST, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 18, 3:02 PM MST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
302 PM MST Fri Aug 18 2023
.SYNOPSIS...Scattered showers and thunderstorms are expected
again this afternoon and evening with cooler temperatures.
Moisture being pushed toward Arizona from Hurricane Hilary is
expected to enhance the rainfall of showers and thunderstorms
across areas south and west of Tucson Saturday afternoon through
Saturday night. Otherwise, cooler temperatures and scattered
showers and thunderstorms are expected late this weekend into next
week.
&&
.DISCUSSION...Radar shows isolated strong to severe storms over
Cochise County and the Kitt Peak area. Not much change from the
thinking this morning for this afternoon and evening's forecast.
Still expect storm coverage to expand westward as the afternoon
and evening goes on. This morning's clouds have cleared which will
allow storms to tap into the roughly 750 J/kg of CAPE the 18/18Z
KTWC sounding measured. DCAPE is around 1000 J/kg with PWAT at
1.31". Storms will be capable of strong to severe wind gusts and
heavy rainfall that could cause localized flooding issues. The
HREF shows 70-90 percent neighborhood probabilities of winds
greater than 30 kts for most of southeast Arizona and a 10 percent
neighborhood probability for winds greater than 50 kts in Pinal
County and central/western Pima County. Blowing dust could be an
issue this evening in Pinal County and central Pima County. Highs
today will be right around normal.
Well to the south Hurricane Hilary is currently a Category 4
hurricane and will continue its northward trajectory through the
weekend. Moisture associated with Hilary will be making its way
into southwest Arizona starting late tonight into Saturday
morning. By Saturday afternoon and evening PWAT values will be
around 2" in western Pima County and 1.6" in Tucson. East of
Tucson there will be fairly sharp decreasing gradient of PWAT.
This will lead to scattered showers and thunderstorms mainly from
Tucson westward Saturday into Sunday. Heavy rainfall leading to
flash flooding will be possible over the Tohono O'odham Nation and
western Pima County. The Flood Watch is still in effect for these
areas along with Santa Cruz County. Areas east of Tucson will see
less chances for storms. The bulk of the rainfall will likely fall
Saturday afternoon into Sunday morning.
Sunday as Hilary moves into northern Baja strong south to
southeast winds will be likely for the Tohono O'odham Nation and
western Pima County. Expect sustained speeds 30-35 mph with gusts
40-50 mph Sunday afternoon and evening. As a result a Wind
Advisory is in effect for T.O. Nation and western Pima County.
Winds will be breezy elsewhere in southeast Arizona but below
advisory criteria. Temperatures Saturday through Monday will be
2-4 degrees below normal.
Next week high pressure stays centered over the Midwest leaving
Arizona in southeast mid-level flow. PWAT values stay elevated
Monday mainly west of Tucson then decrease to more normal values
across the whole CWA thereafter. Expect daily isolated to
scattered showers and thunderstorms each day during the work week.
Ensembles are hinting at an easterly wave moving around the
southern periphery of the high and could impact Arizona Wednesday
into Thursday. This could lead to increased monsoon activity in
the middle of the week. After Monday temperatures warm a bit to
around normal.
&&
.AVIATION...valid through 20/00z.
SCT SHRA/TSRA this afternoon with bases SCT-BKN 8-14k ft AGL and
diminishing aft 19/02Z for KDUG and aft 19/06Z for KOLS/KTUS. Aft
19/21Z, -SHRA/TSRA picks up for KOLS/KTUS. SFC winds follow diurnal
trends, becoming light and variable overnight and then picking up
again aft 19/19Z from the SE with speeds ranging btwn 10-15 kts.
Erratic wind gusts of 35-45 kts possible with TSRA today and
tomorrow afternoon. Aviation discussion not updated for TAF
amendments.
&&
.FIRE WEATHER...Scattered showers and thunderstorms are expected
again today with likely more widespread activity and with a few
severe storms possible. Then Saturday afternoon through Saturday
night heavy rainfall producing showers and thunderstorms are
possible south and west of Tucson thanks to moisture from tropical
storm Hilary. Gusty southeasterly winds are expected Sunday
afternoon, strongest in the Gila valley and west of Tucson,
however minimum humidity levels will range from the mid 20s in the
Gila Valley to 40+ Tucson westward. Monday winds stay elevated in
Graham and Greenlee Counties. After that, we will have the
typical daily rounds of scattered showers and thunderstorms with
temperatures and humidity level running closer to normal, which
hasn't been the norm lately.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Saturday morning through Sunday evening for
AZZ501>503-515.
Wind Advisory from 11 AM to 10 PM MST Sunday for AZZ501-502-515.
&&
Public...Hardin
Aviation...Giralte
Fire Weather....Hardin
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 18, 3:31 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
331 PM MST Fri Aug 18 2023
AZZ507-508-511-513-182315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
331 PM MST Fri Aug 18 2023
...A strong thunderstorm will impact portions of northwestern Cochise
County through 415 PM MST...
At 330 PM MST, Doppler radar was tracking a strong thunderstorm near
Dragoon, or 12 miles southwest of Willcox, moving northwest at 20
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Benson, Willcox, St. David, Dragoon, Cochise and Texas Canyon.
This includes the following highways...
Interstate 10 between mile markers 300 and 339.
Route 80 between mile markers 293 and 296.
Route 90 between mile markers 290 and 291.
Route 191 between mile markers 53 and 66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3219 10978 3189 10990 3194 11041 3225 11031
3241 11007
TIME...MOT...LOC 2230Z 124DEG 19KT 3210 10997
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCSpecial weather statement, Aug 18, 5:20 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
520 PM MST Fri Aug 18 2023
AZZ504-506-507-509-511-514-190100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Santa
Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-Galiuro and Pinaleno Mountains including Mount
Graham-
520 PM MST Fri Aug 18 2023
...A strong thunderstorm will impact portions of northeastern Pima,
southwestern Graham, northwestern Cochise and southeastern Pinal
Counties through 600 PM MST...
At 519 PM MST, Doppler radar was tracking a strong thunderstorm near
San Manuel, or 8 miles southeast of Oracle, moving west at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Catalina, Oro Valley, Oracle, Mammoth, Saddlebrooke, San Manuel,
Dudleyville, Mount Lemmon/Summerhaven, Campo Bonito, Oracle Junction,
Biosphere 2 and Redington.
This includes the following highways...
Route 77 between mile markers 84 and 127.
Route 79 between mile markers 92 and 93.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3268 11034 3237 11037 3247 11102 3292 11076
TIME...MOT...LOC 0019Z 111DEG 77KT 3257 11065
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MJSThunderstorm Wind, Pima
- When
- August 18, 6:33 PM MST
- Where
- Pima County, 0.44 mi WNW of Emery Park
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.132, -110.957
The Tucson International Airport ASOS KTUS measured a gust of 62 mph at 1833MST.
Thunderstorm Wind, Santa Cruz
- When
- August 18, 6:43 PM MST to 6:44 PM MST
- Where
- Santa Cruz County, 1.14 mi NE of Patagonia to 0.94 mi NW of Patagonia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 31.543, -110.738
Thunderstorm winds downed large tree branches at several locations in Patagonia.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, August 18 to 31, 20232 deaths · $75 million · 2 events
- Tornado and Flash Flooding in Rhode Island, August 18, 20231 injured · $271,000 · EF2 · 13 events
- Wildfire in Washington, August 18 to 31, 2023$2.4 million · 1 event
- Tornadoes and Flash Flooding in Massachusetts, August 18, 2023$51,000 · EF1 · 26 events
- Wildfire in Washington, August 18 to 22, 2023$300,000 · 1 event
- Tornado and Flood in Connecticut, August 18, 2023$32,000 · EF1 · 4 events
- Damaging Winds in Montana, August 18 to 22, 2023$45,000 · 65 kt wind · 11 events
- Flash Flooding in Pennsylvania, August 18, 2023$30,000 · 6 events
- Excessive Heat in Texas, August 18 to 27, 202321 events
- Excessive Heat in Louisiana, August 18 to 27, 202317 events
- Hail in California, August 18, 2023$20,000 · 0.88 in hail · 1 event
- Heat in Texas, August 18 to 19, 202314 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129876, 1129877.